Alert archive / California / Frost Advisories in 2006

Frost Advisory 4, NWS San Francisco Bay Area, CA

December 18, 20064 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Dec 18, 2006, 1:51 PM PST for 4 counties in California. It took effect at Dec 19, 2006, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2006, 1:51 PM PST (21:51 UTC)
In effect from
Dec 19, 2006, 12:00 AM PST
Expired
Dec 19, 2006, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, San Mateo County, CA, Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 182151
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
151 PM PST MON DEC 18 2006

...COLD TEMPERATURES WITH WIDESPREAD FREEZING TEMPERATURES
POSSIBLE IN THE INLAND VALLEYS TONIGHT AND EARLY TUESDAY...

.THE VERY COLD AIRMASS THAT PRODUCED FROSTY TEMPERATURES LAST
NIGHT WILL REMAIN OVER THE REGION TONIGHT. EXPECT ANOTHER ROUND OF
FREEZING TEMPERATURES ACROSS MUCH OF THE SAN FRANCISCO BAY AND
MONTEREY BAY REGION.

CAZ506-507-510-513-514-516-190600-
/O.UPG.KMTR.FZ.A.0002.061219T0800Z-061219T1800Z/
/O.NEW.KMTR.FZ.W.0003.061219T0800Z-061219T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
151 PM PST MON DEC 18 2006

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...
...FREEZE WATCH NO LONGER IN EFFECT...

CLEAR SKIES AND LIGHT WINDS WILL HELP TO PRODUCE ANOTHER ROUND OF
SUB FREEZING TEMPERATURES TONIGHT INTO EARLY TUESDAY MORNING. LOW
TEMPERATURES WILL BOTTOM OUT IN THE MID AND UPPER 20S BY EARLY
TUESDAY MORNING. THE COLDEST TEMPERATURES WILL LIKELY OCCUR IN THE
SHELTERED VALLEYS OF THE NORTH BAY WHERE LOWS MAY PLUNGE TO THE
LOWER 20S AND POSSIBLY THE UPPER TEENS. ANOTHER COLD NIGHT IS EXPECTED
TUESDAY NIGHT WITH FREEZING TEMPERATURES POSSIBLE ONCE AGAIN FOR
THE INLAND VALLEYS. WIDESPREAD FROST WILL LIKELY COINCIDE WITH THE
FREEZING TEMPERATURES BOTH NIGHTS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE CROPS AND VULNERABLE
ANIMALS SHOULD BE KEPT INDOORS IN A BARN OR SIMILAR STRUCTURE.

$$

CAZ508-190600-
/O.NEW.KMTR.FR.Y.0004.061219T0800Z-061219T1700Z/
SAN FRANCISCO BAY SHORELINE-
151 PM PST MON DEC 18 2006

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

CLEAR SKIES AND LIGHT WINDS WILL HELP TO PRODUCE ANOTHER ROUND OF
FREEZING OR NEAR FREEZING TEMPERATURES TONIGHT INTO EARLY TUESDAY
MORNING. LOW TEMPERATURES WILL BOTTOM OUT IN THE LOWER 30S BY
EARLY TUESDAY MORNING. ANOTHER COLD NIGHT IS EXPECTED TUESDAY
NIGHT...BUT LOCATIONS WILL REMAIN ABOVE FREEZING. AREAS FROST WILL LIKELY
COINCIDE WITH THE NEAR FREEZING TEMPERATURES TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

MEHLE
3 follow-up statements
000 
WWUS76 KMTR 190448
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
848 PM PST MON DEC 18 2006

...COLD TEMPERATURES WITH WIDESPREAD FREEZING TEMPERATURES
LIKELY IN THE INLAND VALLEYS TONIGHT AND EARLY TUESDAY...

.THE VERY COLD AIRMASS THAT PRODUCED FROSTY TEMPERATURES ON SUNDAY
NIGHT WILL REMAIN OVER THE REGION TONIGHT. EXPECT ANOTHER ROUND OF
FREEZING TEMPERATURES ACROSS MUCH OF THE SAN FRANCISCO BAY AREA AND
MONTEREY BAY REGION.

CAZ506-507-510-513-514-516-191700-
/O.CON.KMTR.FZ.W.0003.061219T0800Z-061219T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
848 PM PST MON DEC 18 2006

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY FOR THE INLAND VALLEYS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS...

CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL HELP TO PRODUCE
ANOTHER ROUND OF SUB FREEZING TEMPERATURES TONIGHT INTO EARLY
TUESDAY MORNING. AT 8 PM MONDAY EVENING...TEMPERATURES HAD ALREADY
FALLEN INTO THE MID 30S IN THE INLAND VALLEYS. TEMPERATURES WILL
FALL BELOW FREEZING FOR SEVERAL HOURS TONIGHT AND BOTTOM OUT IN
THE MID TO UPPER 20S EARLY TUESDAY MORNING. THE COLDEST
TEMPERATURES WILL LIKELY OCCUR IN THE SHELTERED VALLEYS OF THE
NORTH BAY WHERE LOWS MAY PLUNGE TO THE LOWER 20S AND POSSIBLY THE
UPPER TEENS. ANOTHER COLD NIGHT IS EXPECTED TUESDAY NIGHT WITH
FREEZING TEMPERATURES POSSIBLE ONCE AGAIN FOR THE INLAND VALLEYS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE CROPS AND
VULNERABLE ANIMALS SHOULD BE KEPT INDOORS.

$$

CAZ508-191700-
/O.CON.KMTR.FR.Y.0004.061219T0800Z-061219T1700Z/
SAN FRANCISCO BAY SHORELINE-
848 PM PST MON DEC 18 2006

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY FOR BAYSIDE SECTIONS OF THE SAN FRANCISCO BAY REGION...

CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL HELP TO PRODUCE
ANOTHER ROUND OF FREEZING OR NEAR FREEZING TEMPERATURES TONIGHT
INTO EARLY TUESDAY MORNING. LOW TEMPERATURES WILL BOTTOM OUT IN
THE LOWER 30S BY EARLY TUESDAY MORNING. ANOTHER COLD NIGHT IS
EXPECTED TUESDAY NIGHT...BUT TEMPERATURES SHOULD REMAIN ABOVE
FREEZING THEN. AREAS FROST WILL LIKELY COINCIDE WITH THE NEAR
FREEZING TEMPERATURES TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED OR DAMAGED IF LEFT UNCOVERED.

$$

DYKEMA
000 
WWUS76 KMTR 191332
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
532 AM PST TUE DEC 19 2006

...COLD TEMPERATURES WITH WIDESPREAD FREEZING TEMPERATURES IN THE
INLAND VALLEYS THIS MORNING...

.A DRY AND COLD AIRMASS OVER CENTRAL CALIFORNIA HAS BROUGHT SUB
FREEZING TEMPERATURES TO ALL BUT THE IMMEDIATE SAN FRANCISCO BAY
AND THE PACIFIC COASTLINE EARLY THIS MORNING.

CAZ506-507-510-513-514-516-191700-
/O.CON.KMTR.FZ.W.0003.000000T0000Z-061219T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
532 AM PST TUE DEC 19 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
THE INTERIOR VALLEYS OF THE NORTH AND EAST BAY...THE NORTH BAY
MOUNTAINS...THE SANTA CLARA VALLEY...MONTEREY BAY...THE SALINAS
VALLEY...HOLLISTER VALLEY AND CARMEL VALLEY.

SUB FREEZING TEMPERATURES OF 28 DEGREES OR COLDER ARE OCCURRING OR
IMMINENT IN THE WARNED AREA. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE CROPS AND VULNERABLE
ANIMALS SHOULD BE KEPT INDOORS.

$$

CAZ508-191700-
/O.CON.KMTR.FR.Y.0004.000000T0000Z-061219T1700Z/
SAN FRANCISCO BAY SHORELINE-
532 AM PST TUE DEC 19 2006

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
THE SAN FRANCISCO BAY SHORELINE.

TEMPERATURES HAVE FALLEN INTO THE 32 TO 35 DEGREE RANGE THIS
MORNING ACROSS THE SAN FRANCISCO BAY SHORELINE AND IS RESULTING IN
AREAS OF FROST. 

SENSITIVE OUTDOOR PLANTS MAY BE KILLED OR DAMAGED IF LEFT UNCOVERED.

$$
000 
WWUS76 KMTR 191653
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
853 AM PST TUE DEC 19 2006


CAZ506-507-510-513-514-516-191800-
/O.EXP.KMTR.FZ.W.0003.000000T0000Z-061219T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
853 AM PST TUE DEC 19 2006

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE GRADUALLY RISING ABOVE FREEZING THIS MORNING
ACROSS THE BAY AREA. THEREFORE...THE FREEZING WARNING WILL BE
ALLOWED TO EXPIRE.

$$

CAZ508-191800-
/O.EXP.KMTR.FR.Y.0004.000000T0000Z-061219T1700Z/
SAN FRANCISCO BAY SHORELINE-
853 AM PST TUE DEC 19 2006

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE GRADUALLY RISING ABOVE FREEZING THIS MORNING
ACROSS THE BAY AREA. THEREFORE...THE FROST ADVISORY WILL BE 
ALLOWED TO EXPIRE.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Dec 18, 8:44 AM PST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 18, 8:44 AM PST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
844 AM PST MON DEC 18 2006

.DISCUSSION...WHAT A FROSTY START TO THE DAY. MOST LOCATIONS ACROSS
THE BAY AREA THIS MORNING WERE COLD AND IN THE UPPER 20S TO LOWERS
30S.  IN FACT...A FEW LOCATIONS IN THE SHELTERED VALLEYS OF THE
NORTHBAY ACTUALLY TUMBLED INTO THE UPPER TEENS AND LOWER 20S.
BESIDES THE COLD MORNING LOWS...WIDESPREAD FROST WAS ALSO OBSERVED
ACROSS MUCH OF THE DISTRICT. THIS MORNING HAS BEEN THE
COLDEST SO FAR THIS SEASON AND IS SURPRISINGLY COLDER THAN MUCH OF
NEW ENGLAND. THE COLD TEMPERATURES ARE RIGHT ON CUE WITH THE START OF
THE WINTER SOLSTICE ONLY A FEW DAYS AWAY. THE OAKLAND MUSEUM WAS THE
ONLY LOCATION TO OFFICIALLY BREAK ANY RECORDS FOR LOW TEMPERATURES
(SEE SFORERMTR).

THIS COLD SNAP IN THANKS TO A RELATIVELY COLD AIRMASS AND STRONG
HIGH PRESSURE COVERING MUCH OF THE PAC NW AND THE EPAC. THIS LARGE
AREA OF HIGH PRESSURE HELPED TO CREATE LIGHT WINDS AND DRY
CONDITIONS...WHICH IS IDEAL FOR RADIATIONAL COOLING. SOME
RECOVERY IS EXPECTED TODAY WITH WINDS BECOMING NE OR
SLIGHTLY OFFSHORE. HOWEVER...HIGH TEMPERATURES SHOULD BE CLOSE TO
NORMAL OR JUST BELOW CLIMO.

AS FOR TONIGHT...LOW TEMPERATURES WILL ONCE AGAIN MAKE A RUN AT THE
RECORD BOOKS.  TONIGHT WILL BE SIMILAR TO LAST NIGHT WITH
RADIATIONAL COOLING...BUT WOULD NOT BE SURPRISED IF MOST LOCATIONS
CAME IN A FEW DEGREES COLDER TOMORROW MORNING. THE CURRENT FORECAST
HAS A FREEZE WATCH FOR TONIGHT(SFONPWMTR)...BUT THIS WILL LIKELY BE
UPGRADED TO A FREEZING WARNING. AS POINTED OUT BY THE NIGHT
SHIFT...THE SFO BAY ZONE MAY NEED A FROST ADVY.

TOMORROW AND TOMORROW TONIGHT WILL BE SIMILAR TO TODAY WITH NEAR
NORMAL HIGHS  AND COLD OVERNIGHT LOWS. THERE AFTER...THE WEATHER
WILL REMAIN QUIET UNTIL THURSDAY WHEN A COLD FRONT IS FORECAST TO
APPROACH FROM THE WEST.

&&

.AVIATION...PREVIOUS...DRY OFFSHORE FLOW BRINGING CLEAR SKIES THROUGH
TUESDAY. WINDS WILL BE LIGHT OFFSHORE OVER THE SFO BAY AREA BUT
WINDS IN THE EAST BAY HILLS WILL BE LOCALLY 15-20 MPH. OFFSHORE FLOW
NOT EXPECTED TO BE STRONG IN THE AFTERNOON AND A WINDS WILL
BECOME LIGHT ONSHORE.

&&

.MTR...WATCHES/WARNINGS/ADVISORIES...
             .TNGT/EARLY TUESDAY...FREEZE WATCH FOR MOST
              INLAND AREAS OF THE SAN FRANCISCO AND MONTEREY
              BAY AREAS.

PUBLIC FORECAST: MEHLE
AVIATION/MARINE: W PI/C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 18, 4:30 AM PST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
430 AM PST MON DEC 18 2006

CAZ506-507-510-513-514-516-190000-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY INCLUDING SAN
JOSE-MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
430 AM PST MON DEC 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND AREAS OF THE
SAN FRANCISCO AND MONTEREY BAY AREAS.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES ARE EXPECTED EARLY THIS WEEK. A FREEZE WATCH HAS
BEEN ISSUED FOR LATE MONDAY NIGHT AND TUESDAY MORNING. COLDEST
TEMPERATURES ARE EXPECTED IN THE INLAND VALLEYS WHERE OVERNIGHT LOWS
ARE EXPECTED TO DROP INTO THE MID TO UPPER 20S.

* FREEZE WATCH...SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD OVERNIGHT LOWS ARE EXPECTED ONCE AGAIN TUESDAY NIGHT AND EARLY
WEDNESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRENCHLEY

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:51 PM PSTFreeze WarningMTRAlameda, Contra Costa, Marin, Monterey, Napa, Santa Clara and 1 more19 hr

Nearby

Frost Advisories in California, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.